Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 17, NWS Baltimore/Washington

May 27, 2002Stafford County, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 27, 2002, 6:58 PM EDT for Stafford County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2002, 6:58 PM EDT (22:58 UTC)
Expired
May 27, 2002, 9:00 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Stafford County, VA

The radar

The Sterling radar (KLWX), 62 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 272258
FFWLWX
VAC179-280100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
656 PM EDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STAFFORD COUNTY IN NORTHERN VIRGINIA

* UNTIL 900 PM EDT.

* AT 653 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR SHILOH.

THIS THUNDERSTORM HAS BEEN NEARLY STATIONARY FOR THE PAST HOUR. 
RAINFALL RATES OF 2 INCHES OR MORE IN AN HOUR WILL BE POSSIBLE FROM 
THIS STORM. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND 
UNDERPASSES.

$$

LAT...LON 3851 7757 3844 7746 3852 7737 3860 7749

HTS
1 follow-up statement
000 
WGUS71 KLWX 280109
FFSLWX
VAC179-280200-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
905 PM EDT MON MAY 27 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR STAFFORD COUNTY 
HAS EXPIRED AT 900 PM EDT...

SHORTLY AFTER 9 PM RADAR SHOWED NO THUNDERSTORMS IN STAFFORD COUNTY 
VIRGINIA. HOWEVER TWO SMALL THUNDERSTORMS WERE MOVING NORTHEAST 
ACROSS SOUTHERN FAUQUIER COUNTY BUT THESE STORMS WILL NOT ENTER 
STAFFORD. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SMALL 
STREAMS AND CREEKS IN THE WARNED AREA WERE RECEDING. SOME ROADWAYS 
IN LOW LYING AREAS AND NEAR LOW WATER CROSSINGS MAY BE STILL COVERED 
WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS.

.END/SMZ LAT...LON 3847 7761 3835 7749 3848 7733 3858 7749

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:15 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 27, 3:15 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
315 PM EDT MON MAY 27 2002

...SHORT TERM...TONIGHT THRU TUE NIGHT...

SCT SHRA/TSRA DEVELOPED JUST E OF BLUE RIDGE MTNS AND ALONG POTOMAC
HIGHLANDS TODAY ON UPSLOPE SE WINDS. STORMS HAVE BEEN NEARLY
STATIONARY DUE TO LIGHT WINDS BLO 500MB. RAINFALL RATES HAVE BEEN AS
HIGH AS 1.5 IN/HR SO HAVE BEEN MONITORING ALL CELLS FOR FLASH
FLOODING. FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR W 1/2 CWA.
WILL ALSO MONITOR CELLS FOR HAIL DUE TO CAPE NEAR 1000 J/KG.

NO PRECIP E OF BLUE RIDGE ATTM BUT CANNOT RULE OUT POPCORN SHRA/TSRA
THRU SUNSET BECAUSE WEAK BDRY STILL REMAINS NEARBY. BELIEVE BDRY
SOMEWHERE NEAR LINE FROM IAD TO BALT CITY THAT AREA WILL HAVE BEST
CHANCE TO SEE SOMETHING DEVELOP. ANY POPCORN PRECIP THAT DEVELOPS E
OF MTNS SHUD END BY MIDNIGHT BUT CANNOT RULE OUT CONTINUED SHRA/TSRA
IN MTNS OVERNIGHT DUE TO WEAK UPSLOPE FLOW.

EXPECTING FOG TO DEVELOP TONIGHT DUE TO HIGH DEW PTS. W OF BLUE
RIDGE FOG WILL BE ENHANCED BY AFT/EVE PRECIP. E OF BLUE RIDGE
SOME CLRG EXPECTED TO HELP FOG FORM LATE.

WILL CONTINUE SCT SHRA/TSRA IN MTNS AND JUST E OF BLUE RIDGE INTO
TUE EVE BECAUSE LIGHT UPSLOPE FLOW CONTINUES AND LLRH STILL FCST TO
BE AROUND. WILL LEAVE PRECIP OUT E OF MTNS BECAUSE MODELS SHOW
SLIGHTLY DRIER AIR FILTERING INTO E CWA AS UL RIDGE AXIS BUILDS IN
TUE. DRIER AIR REACHES ENTIRE CWA BY LATE TUE NIGHT. THIS WILL ALLOW
SKIES TO PARTIALLY CLEAR RESULTING IN ANOTHER NIGHT OF FOG.

MMARGRAF

LONG TERM...SOUTHEASTERLY LL FLOW IS PROGGED WED WHICH SHOULD GIVE
US SOME CLOUDS AND SLIGHTLY COOLER TEMPS. ALSO SOME HIGHER CLOUDS
FROM THE DEVELOPING SOUTHERN SYSTEM SHOULD ALSO START TO SPREAD INTO
THE REGION AS IT MOVES TOWARDS THE S CAROLINA COAST BY LATE WED/THU.
BEST CHC OF PCPN STILL LOOKS TO BE THU... AND THEN AGAIN ON FRI WI
PREFNTL SHWRS/TSTMS FROM THE NORTHERN SYSTEM. SOME UNCERTAINTY
CONTINUES WITH THE SOUTHERN SYSTEM...BUT THE NORTHERN STEAM BEGINS
TO AMPLIFY BY THURSDAY NIGHT/FRIDAY AND WL BEGIN TO DOMINATE THE WX
PATTERNS THROUGH WEEKEND. SFC HI PRES BLDG IN WITH COOLER AND BREEZY
NW FLOW THROUGH THE WKND. ND

.LWX...
DC...NONE.
MD...FLOOD WATCH UNTIL 8 PM FOR ZONES MDZ002>004...MDZ009.
VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ021... VAZ025>031...
VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR UNTIL 8 PM FOR ZONES WVZ048>055.

In the hours before

Local storm report, May 27, 6:01 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 2ND REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
601 PM EDT MON MAY 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    NORTH CENTRAL PORTION     WV   FLASH FLOODS
05/27/02   HARDY                          CULVERT ALONG FORT HILL RD
                                          ON HARDY/HAMPSHIRE CO
                                          BORDER BACKED UP AND CAUSED
                                          HOME TO BECOME SURROUNDED
                                          BY WATER. REPORTED BY 911.

0434 PM    MOOREFIELD                WV   FLASH FLOODS
05/27/02   HARDY                          MUD AND FLOOD WATERS WASHED
                                          ONTO ROUTE 220 JUST OUTSIDE
                                          OF MOORFIELD AFTER CULVERT
                                          OVERFLOWED. REPORTED BY 911.

MKM
Special weather statement, May 27, 6:31 PM EDT, 27 minutes before
DCZ001-MDZ003-004-009-010-013-VAZ041-042-051>055-WVZ052-053-280130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
631 PM EDT MON MAY 27 2002

...STRONG THUNDERSTORMS JUST SOUTH AND WEST OF DC...

AT 6:30 PM THE WEATHER SERVICE IN STERLING IS MONITORING A LARGE
AREA OF STRONG THUNDERSTORMS. THE AREA EXTENDS FROM LOUDOUN COUNTY
SOUTH ACROSS FAUQUIER COUNTY TO CULPEPER COUNTY. THIS AREA OF STORMS
IS MOVING NORTH NORTHEAST AT 20 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP ONE HALF OF AN
INCH...WINDS UP TO 30 MPH...VERY HEAVY RAINFALL AND...DANGEROUS
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:48 PM EDTSevere Thunderstorm WarningLWXFauquier42 min
May 26, 8:53 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William52 min
May 26, 9:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, City of Fairfax, City of Manassas, City of Manassas Park42 min
May 26, 9:58 PM EDTFlash Flood WarningLWXShenandoah62 min
May 26, 10:19 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax86 min
May 27, 4:50 AM EDTFlash Flood WarningLWXLoudoun115 min
May 27, 3:23 PM EDTSevere Thunderstorm WarningLWXRockingham37 min
May 27, 3:26 PM EDTFlash Flood WarningLWXNelson2 hr
May 27, 3:42 PM EDTFlash Flood WarningLWXRockingham, City of Harrisonburg2 hr
May 27, 4:13 PM EDTSevere Thunderstorm WarningLWXAlbemarle32 min
May 27, 4:23 PM EDTFlash Flood WarningLWXAlbemarle67 min
May 27, 4:54 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah36 min
May 27, 5:32 PM EDTFlash Flood WarningLWXShenandoah118 min
May 27, 6:44 PM EDTSevere Thunderstorm WarningLWXFauquier31 min
May 27, 7:14 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park31 min

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.